Alert archive / Oregon / Gale Warnings in 2012

Gale Warning 53, NWS Medford, OR

December 1, 2012

NWS Medford, OR issued this gale warning at Dec 1, 2012, 2:56 AM PST. It took effect at Dec 1, 2012, 2:56 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2012, 2:56 AM PST (10:56 UTC)
In effect from
Dec 1, 2012, 2:56 PM PST
Expired
Dec 2, 2012, 3:15 AM PST
In force
12 hr
Issued by
NWS Medford, OR

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WHUS76 KMFR 011056
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PST SAT DEC 1 2012

PZZ350-356-370-376-020000-
/O.CAN.KMFR.GL.W.0052.000000T0000Z-121201T1200Z/
/O.NEW.KMFR.SI.Y.0121.121201T1056Z-121202T0300Z/
/O.EXT.KMFR.SE.W.0055.000000T0000Z-121202T1200Z/
/O.UPG.KMFR.GL.A.0044.121202T0300Z-121202T1200Z/
/O.NEW.KMFR.GL.W.0053.121202T0300Z-121202T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
256 AM PST SAT DEC 1 2012

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
SUNDAY. A SMALL CRAFT ADVISORY FOR WINDS HAS ALSO BEEN ISSUED.
THIS SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT UNTIL 7 PM PST
THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. THE HAZARDOUS
SEAS WARNING IS NOW IN EFFECT UNTIL 4 AM PST SUNDAY. THE GALE
WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH 30 TO 40 KT WITH OCCASIONAL GUSTS TO 50 KT THIS
  EVENING AND NIGHT WITH STORM FORCE GUSTS POSSIBLE FROM CAPE
  ARAGO SOUTHWARD.

* SEAS: COMBINED SEAS OF 16 TO 20 FEET WITH DOMINANT PERIOD OF 13
  SECONDS BECOMES A CHAOTIC MIX OF SOUTHERLY WINDS WAVE S AND
  WESTERLY SWELL WITH PERIOD DECREASING TO AROUND 10 SECONDS
  SATURDAY NIGHT. SEAS DECREASE TO SMALL CRAFT ADVISORY BY EARLY
  SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.


&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
275 
WHUS76 KMFR 012256
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PST SAT DEC 1 2012

PZZ350-356-370-376-021200-
/O.CAN.KMFR.SI.Y.0121.000000T0000Z-121202T0300Z/
/O.EXT.KMFR.GL.W.0053.121201T2256Z-121202T1200Z/
/O.CON.KMFR.SE.W.0055.000000T0000Z-121202T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
256 PM PST SAT DEC 1 2012

...GALE WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE SMALL
CRAFT ADVISORY FOR WINDS TO A GALE WARNING. THE GALE WARNING IS
NOW IN EFFECT UNTIL 4 AM PST SUNDAY. A HAZARDOUS SEAS WARNING
REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY.

* WINDS: SOUTH 25 TO 30 KT INCREASING TO 30 TO 40 KT LATER THIS
  EVENING. OCCASIONAL STORM FORCE GUSTS OF 50 TO 55 KT ARE
  POSSIBLE, ESPECIALLY FROM CAPE ARAGO SOUTHWARD OVERNIGHT.
  WINDS RAPIDLY DECREASE SUNDAY MORNING.

* SEAS: COMBINED SEAS OF 16 TO 18 FEET WITH DOMINANT PERIOD OF 13
  SECONDS THIS EVENING BECOME A CHAOTIC MIX OF SOUTHERLY WIND
  WAVES AND WESTERLY SWELL WITH PERIOD DECREASING TO AROUND 10
  SECONDS OVERNIGHT. SEAS DECREASE TO SMALL CRAFT ADVISORY BY
  EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

SPILDE 

HTTP://WWW.WEATHER.GOV/MEDFORD
394 
WHUS76 KMFR 021115
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PST SUN DEC 2 2012


PZZ350-356-370-376-030015-
/O.CAN.KMFR.GL.W.0053.000000T0000Z-121202T1200Z/
/O.NEW.KMFR.SI.Y.0122.121202T1115Z-121204T0600Z/
/O.CAN.KMFR.SE.W.0055.000000T0000Z-121202T1200Z/
/O.NEW.KMFR.SW.Y.0121.121202T1115Z-121204T0600Z/
/O.NEW.KMFR.GL.A.0045.121204T0600Z-121205T0000Z/
/O.NEW.KMFR.SE.A.0045.121204T0600Z-121205T0000Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
315 AM PST SUN DEC 2 2012

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 10 PM PST
MONDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 PM
PST MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...
...HAZARDOUS SEAS WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 10 PM PST MONDAY. A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED.
THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL
10 PM PST MONDAY. IN ADDITION...A GALE WATCH HAS BEEN ISSUED.
THIS GALE WATCH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON. IN ADDITION...A HAZARDOUS SEAS WATCH HAS BEEN ISSUED.
THIS HAZARDOUS SEAS WATCH IS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON.  

* WINDS: WEST WINDS OF 20 TO 30 KT MAY BRIEFLY DECREASE BELOW
  SMALL CRAFT ADVISORY LATE THIS MORNING BEFORE BECOMING SOUTHERLY
  THIS AFTERNOON AND INCREASING AGAIN THIS EVENING. SOUTH WINDS ARE
  EXPECTED TO INCREASE MONDAY EVENING...INCREASING TO POSSIBLE
  GALES 35 TO 40 KT.

* SEAS: WEST SWELL DOMINATED SEAS OF 10 TO 13 FEET AT 10 TO 11
  SECONDS ARE EXPECTED TO INCREASE MONDAY EVENING...POSSIBLY RISING
  TO WIND WAVE DOMINATED SEAS OF 19 TO 24 FEET TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A HAZARDOUS SEAS WATCH IS ISSUED WHEN THE RISK OF HAZARDOUS SEAS
HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR
LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Nov 30, 8:00 PM PST, 6 hours 56 minutes earlier.

Area forecast discussion, Nov 30, 8:00 PM PST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST FRI NOV 30 2012

.DISCUSSION...01/00Z NAM IN. 01/00Z GFS IN THROUGH 72HR.

THERE ARE CURRENTLY SOME SCATTERED SHOWERS AND GUSTY WINDS OVER
THE MEDFORD CWA...BUT NOTHING LIKE WHAT OCCURRED YESTERDAY. THE
CURRENT CONCERN IS A LINE OF THUNDERSTORMS APPROACHING THE COASTAL
MARINE WATERS...AND A SPECIAL MARINE WARNING IS IN EFFECT FOR
THAT.

AN UPPER TROUGH REMAINS OFFSHORE AND SHORT WAVES EJECTING FROM THE
TROUGH WILL CONTINUE TO MOVE THROUGH THE PACIFIC NORTHWEST. THE
NEXT WAVE ON THE AGENDA WILL MOVE ONSHORE LATER TONIGHT...FOLLOWED
BY A STRONGER ONE LATE SATURDAY NIGHT INTO SUNDAY MORNING.

EXPECT ANOTHER ROUND OF STEADY PRECIPITATION TO HIT THE COAST
LATER TONIGHT. GENERALLY 2 TO 4 INCHES FOR CURRY/JOSEPHINE/SISKIYOU
COUNTIES...1 TO 2 INCHES FOR OTHER WESTSIDE LOCATIONS AND LESS
THAN AN INCH EAST OF THE CASCADES. THIS WILL EXACERBATE THE
FLOODING ALONG THE COQUILLE RIVER. HOWEVER...FEW FLOODING RELATED
PROBLEMS ARE ANTICIPATED INLAND.

STRONG SOUTH WINDS ARE DEVELOPING ALONG THE COAST BUT THEY SHOULD
STAY BELOW THE HIGH WIND WARNING CRITERIA. GUSTY WINDS WILL SPREAD
INLAND AS WELL...AND WIND ADVISORIES ARE IN EFFECT FOR MOST OF THE
EAST SIDE AND THE SHASTA VALLEY TONIGHT.

THE STRONGER SHORT WAVE WILL PUSH A WINDIER AND WETTER FRONT
ONSHORE SATURDAY NIGHT. HIGH WIND WATCHES ARE IN EFFECT FOR THE
COAST...EAST SIDE...AND SHASTA VALLEY WITH THIS SYSTEM. THE COAST
AND COAST RANGE WILL GET ANOTHER SHOT OF SIGNIFICANT RAIN.
HOWEVER...THE WETTEST AREA WILL BE NORTHERN CALIFORNIA...
ESPECIALLY THE NORTHERN RIM OF THE SACRAMENTO VALLEY...WHERE IT
WILL BE AIDED BY SOUTHERLY UPSLOPE WINDS. FLOOD WATCHES ARE
CURRENTLY IN EFFECT FOR THIS STORM.

ONE MORE WEAK WAVE WILL MOVE THROUGH SUNDAY AFTERNOON...THEN THERE
WILL BE A SHORT BREAK IN THE ACTION AS A WEAK RIDGE BUILDS IN
FROM THE SOUTH SUNDAY INTO MONDAY. THERE WILL STILL BE SHOWERS
AROUND...BUT AMOUNTS WILL BE LIGHT.

EXTENDED DISCUSSION FROM THE FRIDAY AFTERNOON AFD...MONDAY NIGHT
THROUGH THURSDAY. THE NEXT SYSTEM ON MONDAY NIGHT INTO TUESDAY HAS
POTENTIAL TO BE VERY WET OVER A WIDE AREA. IT HAS VERY DEEP
MOISTURE ORIGINATING FROM NEAR HAWAII. IT WON'T HAVE THE JET
SUPPORT OF THE SUNDAY SYSTEM. THE FRONT WILL ALSO MOVE SLOWER SO
RAINFALL DURATIONS WILL INCREASE. ISENTROPIC ANALYSIS SHOWS AN
EXTENDED PERIOD OF MODERATE LIFT FOCUSED ON THE SOUTH COAST AND NW
CALIFORNIA. POTENTIAL RAINFALL WITH THIS SYSTEM IS 5 TO 7 INCHES
IN THE FAVORED CURRY/JOSEPHINE/SISKIYOU COUNTY AREA.

ONCE THIS SYSTEM CLEARS THE AREA WE APPEAR TO HAVE A DRY PERIOD
WITH UPPER LEVEL HIGH PRESSURE. JBL

&&

.AVIATION...ANOTHER COLD FRONT WILL MOVE ONSHORE TONIGHT BRINGING
MVFR/LOCAL IFR CIGS ALONG WITH GUSTY WINDS AND -RA/RA TO MOST
AREAS. STRONGEST WINDS WILL BE ALONG THE COAST AND ALSO THE EAST
SIDE WHERE GUSTS TO 35 KT ARE POSSIBLE WITH LIGHT TO MODERATE
TURBULENCE. THERE IS A RISK OF LOW-LEVEL WIND SHEAR ALONG THE
COAST AND PERHAPS JUST INLAND THIS EVENING BEFORE THE FRONT MOVES
IN. EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS TONIGHT INTO SATURDAY
MORNING. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 AM PST SATURDAY FOR ORZ029>031.
     HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
        ORZ029>031.
     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR
        ORZ021-022-024.
     HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
        ORZ021-022.

CA...WIND ADVISORY UNTIL 4 AM PST SATURDAY FOR CAZ085.
     HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
        CAZ084-085.
     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR
        CAZ080.
     WIND ADVISORY UNTIL 4 AM PST SATURDAY FOR CAZ081.
     HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
        CAZ081.

PZ...GALE WATCH FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT FOR
        PZZ350-356-370-376.
     GALE WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST SATURDAY FOR
        PZZ350-356-370-376.

15/15/15

In the hours before

Local storm report, Dec 1, 2:03 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
203 AM PST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       1 NW RUCH               42.25N 123.05W
12/01/2012  M4.90 INCH       JACKSON            OR   PUBLIC

            48 HOUR TOTAL.

0500 PM     HEAVY RAIN       3 NE MEDFORD            42.37N 122.81W
11/30/2012  M2.57 INCH       JACKSON            OR   NWS EMPLOYEE

            48 HOUR TOTAL.

&&

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:43 PM PSTSpecial Marine WarningMFR62 min
Nov 30, 8:49 PM PSTSpecial Marine WarningMFR56 min
Nov 30, 9:42 PM PSTSpecial Marine WarningMFR2 hr
Nov 30, 10:03 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas4 hr
Dec 1, 2:56 AM PSTSmall Craft Advisory for WindsMFR12 hr
Dec 1, 3:19 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more31 hr
Dec 1, 3:15 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake19 hr
Dec 1, 3:47 PM PSTRiver Flood WatchMFRCurry, Josephine6 hr
Dec 1, 3:47 PM PSTRiver Flood WatchMFRCoos, Curry, Douglas32 hr

Nearby

Gale Warnings in Oregon, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.